Alert archive / Illinois / Red Flag Warnings in 2026
Red Flag Warning 3, NWS St. Louis, MO
NWS St. Louis, MO issued this red flag warning at Mar 29, 2026, 1:27 PM CDT for 9 counties in Illinois; Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2026, 1:27 PM CDT (18:27 UTC)
- Expired
- Mar 29, 2026, 6:54 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149 WWUS83 KLSX 291827 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 127 PM CDT Sun Mar 29 2026 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING DUE TO WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI... ILZ064-065-069-070-074-079-100>102-MOZ074-075-085-300000- /O.NEW.KLSX.FW.W.0003.260329T1827Z-260330T0000Z/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Francois MO-Sainte Genevieve MO-Madison MO- 127 PM CDT Sun Mar 29 2026 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in St Louis MO has issued a Red Flag Warning. * AFFECTED AREA...Portions of south central and southwest Illinois and southeast Missouri. * TIMING...Until 7 PM CDT this evening. * WINDS...South winds 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...Relative Humidity between 22 to 26 percent. * IMPACTS...Any fires that develop will spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ BRC
1 follow-up statement
499 WWUS83 KLSX 292354 RFWLSX URGENT - FIRE WEATHER MESSAGE National Weather Service St Louis MO 654 PM CDT Sun Mar 29 2026 ILZ064-065-069-070-074-079-100>102-MOZ074-075-085-300100- /O.CAN.KLSX.FW.W.0003.000000T0000Z-260330T0000Z/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Francois MO-Sainte Genevieve MO-Madison MO- 654 PM CDT Sun Mar 29 2026 ...RED FLAG WARNING IS CANCELLED... The relative humidity has increased above critical levels. Hence, the Red Flag Warning has been cancelled. $$ Kimble
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 29, 12:16 PM CDT, 1 hour 11 minutes earlier. Its key messages:
- Warm, dry air and southwesterly winds will combine to re- introduce elevated fire danger across much of the region this afternoon.
- Near-record warmth returns Monday and Tuesday, with a cold front Tuesday afternoon/night sending temperatures back to near- normal as we start April.
- The aforementioned cold front will bring our next threat for widespread showers and thunderstorms, kicking off a wetter pattern through the remainder of the week.
Area forecast discussion, Mar 29, 12:16 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1216 PM CDT Sun Mar 29 2026
.KEY MESSAGES...
- Warm, dry air and southwesterly winds will combine to re-
introduce elevated fire danger across much of the region this
afternoon.
- Near-record warmth returns Monday and Tuesday, with a cold
front Tuesday afternoon/night sending temperatures back to near-
normal as we start April.
- The aforementioned cold front will bring our next threat for
widespread showers and thunderstorms, kicking off a wetter
pattern through the remainder of the week.
&&
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 238 AM CDT Sun Mar 29 2026
The remnants of today's impressively-dry airmass remain evident
across the region, with regional surface observations still
reporting RH values in the 20-40% range at this hour. Some of that
can be attributed to stunted cooling from a mid-level stratus
deck over the bi-state region, but dew points are also stuck in
the teens to low/mid-20s areawide (below the 10th percentile of
local climatology). This type of poor RH recovery is exceptionally
rare for this part of the country.
With the surface ridge departing to our east and cyclogenesis
underway lee of the Rockies in the High Plains, the surface pressure
gradient is tightening overhead. The resultant southwesterly winds
today will promote stout warm-air advection and an areawide jump in
temperatures. While mid-level cloud cover will keep more dramatic
warming at bay, temperatures are likely (80-90%) to rise into the
mid-60s (south-central IL) to low 70s (central MO) today on the warm
southwesterly wind. Nearly all guidance suggests increased surface
moisture will accompany the warmth, but it almost certainly will lag
across most of our region due to blocking influences of the Ozark
Mountains. This lag combined with the poor RH recovery overnight
will send minimum RH values into the 20-35% range for most of the
forecast area. The only exception is across parts of northeast
Missouri where dewpoints are universally forecast to rise enough to
send RH values into the 40s at the worst. The combination of warm,
dry, and windy conditions will result in yet another day of elevated
fire danger for most of the region. Those planning to burn or engage
in activities that may spark a fire are strongly encouraged to alter
their plans, unless they are professionals with sufficient resources
to knock down a wildland fire if it starts.
Overnight lows will be balmy to say the least going into Monday
morning thanks to increased cloud cover limiting radiational cooling
and persistent overnight warm advection. The warming trend continues
through the day Monday, where nearly all of the forecast area jumps
back into the 80s. The ECMWF Extreme Forecast Index continues to
strongly suggest high temperatures above the 90th percentile of
model climatology, and NAEFS 850mb temperature percentiles range
from the 95th percentile to the maximum of model climatology. All to
say, we are in for yet another round of exceptional warmth for late
March. With records in the low to mid-80s at our climate sites (see
the Climate section of this AFD for more information), we may make a
little more climate history before the month is up. Exactly how warm
we get is fairly certain, with NBM IQRs for maximum temperatures
only 2-3F areawide, though high temperature records sit right within
that very narrow envelope. While broken records are not a guarantee
in St. Louis (40-45% chance per the NBM), we have a very good shot at it in
Columbia and Quincy (85-90% chance).
MRB
&&
.LONG TERM... (Monday Night through Saturday)
Issued at 238 AM CDT Sun Mar 29 2026
A mid-level wave will track east across the northern CONUS through
the day on Tuesday, forcing a surface low and cold front as a result
that approaches the region through the day. Out ahead of this front,
continued strong southwesterly surface flow will promote another
very warm day, threatening records once again at our climate sites.
Due to uncertainty in cloud cover, precipitation, and timing of the
front itself, the chances of breaking these records is only 30-50%
at St. Louis, Columbia, and Quincy. The depiction of the front in
available deterministic and ensemble guidance continues to slow its
progression compared to previous runs. Nevertheless, it arrives
sometime late Tuesday afternoon into the evening. While a strong
capping inversion is depicted universally in the guidance that would
limit free convection ahead of the front, the boundary should be
able to overcome that to cause widespread showers and thunderstorms
along it. Given how poor the thermodynamic profiles look along the
front at this point (namely the copious warm air aloft and lack of
mid-level wave), there is nothing pointing to a threat for strong to
severe thunderstorms.
There is some concern the front may never cross completely through
the forecast area, as the wave aloft is fairly weak. That solution
was the outlier 24 hours ago, but a cluster analysis of the ensemble
members shows that scenario becoming more prevalent in the guidance.
If that occurs, the showers and thunderstorms Tuesday night into
Wednesday will linger over the region through Wednesday and result
in higher rainfall totals (1.00-2.00"). If the quicker, more
progressive solutions come to fruition, totals will be a bit lower
(up to 1.00") before the front exits. Either way, the rain will be
largely beneficial with drought conditions starting to worsen across
the region. Looking more closely at the thermodynamic details, model
soundings depict anomalous precipitable water values but fairly
shallow warm cloud depths. This combination doesn't bode well for
efficient rainfall rates. While I can't rule out rises on creeks and
streams, perhaps some minor nuisance flooding, there is nothing
concerning from an excessive rainfall perspective through Wednesday
either. Temperatures also hinge greatly on the front's progress, and
while we will certainly cool down from the near-record warmth to end
March, exactly how cool we get varies greatly depending on where you
live and how far south the front gets.
The upper-level flow pattern begins to amplify by late Wednesday per
available guidance, with a trough-ridge pattern developing across
the CONUS. Amidst this flow, a shortwave is evident in deterministic
guidance (and some ensemble members) that represents another thrust
of showers and thunderstorms for the region late this week. If the
front remains stalled in the region, it will serve as the focus for
additional activity with this wave aloft. If not, the wave still has
the potential to bring additional rain. Details (timing, amounts,
potential threats) remain few and far-between regarding this
potential, with guidance diverging on its depiction of the threat
significantly. Regardless, all of the depictions show stronger
forcing amidst similar moisture which has some potential to cause
more efficient rainfall if it occurs.
The NBM envelope of solutions for temperatures does tick warmer
going into next weekend behind this late-week system, though IQRs
are still fairly high owing to uncertainty in how warm we get. The
pattern beyond the official forecast does largely favor continued
rounds of rain into early April, though the CIPS Extended Analog
Guidance from Saint Louis University does show a brief period of
cooler, dry conditions early next week (as does the NBM to a certain
extent).
MRB
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1211 PM CDT Sun Mar 29 2026
Mostly VFR conditions are expected at local terminals during the
18Z TAF period with a few near-term exceptions. Low-VFR stratus
continues to impact all local terminals, with some MVFR ceilings
being observed at COU. The latter is only expected to last for
another hour or two in this area, as the edge of the cloud shield
is nearby and will move east of the area shortly after the start
of the period. Elsewhere though, stratus is likely to linger into
the afternoon and evening before clearing out by roughly sunset,
and at other terminals ceilings are likely to be VFR for the most
part. Breezy south winds will also persist throughout the period,
although the persistence of cloud cover has limited gust speeds
during the day today.
BRC
&&
.CLIMATE...
Issued at 238 AM CDT Sun Mar 29 2026
Record Maximum Temperatures at Regional Long-Term Climate Sites
March 30th March 31st
St. Louis: 86F (1986) 87F (1981)
Columbia: 84F (1967) 86F (1940)
Quincy: 82F (1943) 81F (2010)
Record High Minimum Temperatures at Regional Long-Term Climate Sites
St. Louis: 67F (1998) 63F (1917)
Columbia: 65F (1967) 59F (1967)
Quincy: 61F (1998) 58F (2010)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSXHazardous weather outlook, Mar 29, 2:41 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 241 AM CDT Sun Mar 29 2026 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-300745- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 241 AM CDT Sun Mar 29 2026 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Breezy winds and low humidity will support an elevated fire danger and erratic fire behavior again this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRB
Nearby
Red Flag Warnings in Illinois, 2026Red Flag Warnings in Missouri, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.